Florida, 2010

Hail and Damaging Winds in Florida, June 3, 2010

June 3, 2010 · NWS MFL · 8 events in 2 counties and zones

An active upper level disturbance moving across Florida triggered severe afternoon thunderstorms over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An active upper level disturbance moving across Florida triggered severe afternoon thunderstorms over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 3, 1:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 3, 1:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
232 PM EDT THU JUN 3 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...THE ATLANTIC RIDGE WILL
CONTINUE TO SLOWLY BUILD SOUTHWEST ACROSS THE FLORIDA STRAITS
RESULTING IN THE LOW LEVEL FLOW GRADUALLY SHIFTING FROM SOUTHEAST TO
SOUTHWEST THROUGH THIS PERIOD. IN THE MEANTIME...AN UPPER LEVEL
RIDGE WILL ALSO BUILD ACROSS THE GULF/PENINSULA PUTTING THE LOCAL
AREA UNDER A LIGHT WIND REGIME ALOFT. IN THIS SCENARIO AND IN THE
ABSENCE OF ANY OTHER SIGNIFICANT SYNOPTIC FEATURE...LOCAL EFFECTS
WILL PLAY A MAJOR ROLE ON THE EXPECTED WEATHER CONDITIONS. LOCAL
SEA/LAKE BREEZES...IN COMBINATIONS WITH DIURNAL HEATING AND ANY
AVAILABLE MOISTURE WILL LEAD TO DAILY CONVECTIVE ACTIVITY MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. A LIGHT WESTERLY
FLOW ALOFT WL TEND TO STEER ANY STORM/SHOWER TOWARD ERN AREAS AND
PROBABLY KEEP THEM AWAY FROM THE WEST COAST/WESTERN AREAS. WL
CONTINUE TO CARRY SCT AFTERNOON POPS MAINLY OVER INTERIOR AND EAST
WITH SLIGHTLY LOWER POPS OVER THE WEST COAST. THE SOUTHWEST FLOW
AT THE LOW LVELS WILL ALSO LEAD TO A WARMING TREND THROUGH THIS
WEEKEND WITH MAX AFTERNOON TEMPS POSSIBLY REACHING THE LOWER 90S
BY FRIDAY THROUGH TUESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH THURSDAY...A SLIGHT RELIEF TO THE
HEAT MAY TAKE PLACE WEDNESDAY AS THE ATLANTIC REACH BUILDS NORTH
AND A MORE SE FLOW RETURNS TO THE LOCAL AREA. WL KEEP POPS CLOSE TO
CLIMATOLOGICAL VALUES WITH ISOLD/SCT AFTERNOON ACTIVITY DURING
THIS PERIOD.

.MARINE...LIGHT TO MODERATE WINDS SHOULD CONTINUE TO RESULT IN BENIGN
MARINE CONDITIONS WITH SEAS AT OR BELOW 2 FEET THROUGH THE ENTIRE
FORECAST PACKAGE.

&&

.FIRE WEATHER...NO PROBLEMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  92  75  91 / 30 50 20 30
FORT LAUDERDALE  78  91  78  91 / 30 50 20 30
MIAMI            79  93  77  93 / 30 50 20 30
NAPLES           78  92  77  91 / 30 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM/LONG TERM/MARINE/FIRE...47/RGH
AVIATION...60/BD
Hazardous weather outlook, Jun 3, 9:23 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1023 AM EDT THU JUN 3 2010

FLZ063-066>075-168-172>174-040530-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1023 AM EDT THU JUN 3 2010

...SCATTERED SHOWERS AND THUNDERSTORMS TODAY...
...A SLIGHT RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SOUTHEAST WINDS OF 10 MPH WILL PRODUCE A SLIGHT
RISK OF RIP CURRENTS OVER THE EAST COAST BEACHES TODAY.

THUNDERSTORMS: SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA TODAY AND WILL DECREASE LATER THIS EVENING. THE MAIN
THREATS WILL BE WIND GUSTS UP TO 40 MPH, OCCASIONAL TO FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

HAIL: THERE IS A CHANCE OF SMALL HAIL UP TO NICKEL SIZE OCCURRING
WITH ANY THUNDERSTORMS TODAY.

FLOODING: DUE TO THE RATHER SLOW MOVEMENT OF STORMS TODAY, MINOR
FLOODING MAY OCCUR OVER ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD CHANCE OF THUNDERSTORMS CAN BE EXPECTED OVER ALL AREAS
FRIDAY DUE TO HIGH ATMOSPHERIC MOISTURE AND INSTABILITY. CHANCES
OF RAIN WILL DECREASE SOMEWHAT BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Jun 3, 2:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
323 PM EDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             WESTON                  26.11N 80.39W
06/03/2010  E0.25 INCH       BROWARD            FL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PEA SIZE HAIL NEAR BONAVENTURE BLVD
            AND INDIA TRACE.

&&

RIVERA
Local storm report, Jun 3, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
324 PM EDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             WESTON                  26.11N 80.39W
06/03/2010  E0.25 INCH       BROWARD            FL   PUBLIC

            PUBLIC REPORTED PEA SIZE HAIL AND 50 MPH WIND IN WESTON.

&&

RIVERA
Special weather statement, Jun 3, 2:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
332 PM EDT THU JUN 3 2010

FLZ071-072-032000-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
332 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR METRO BROWARD
COUNTY FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0
55 MPH...UP TO NICKEL-SIZED HAIL...

AT 327 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM NEAR WESTON...MOVING NORTHEAST AT 5 MPH. WIND
GUSTS TO 50 MPH AND PEA SIZED HAIL WAS REPORTED IN WESTON.

THIS STORM WILL AFFECT...

WESTON...
MARKHAM PARK...
SAWGRASS MILLS MALL...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2625 8040 2615 8020 2606 8036 2609 8046
TIME...MOT...LOC 1931Z 207DEG 6KT 2611 8036

60
Local storm report, Jun 3, 2:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     COOPER CITY             26.06N 80.27W
06/03/2010  E55 MPH          BROWARD            FL   LAW ENFORCEMENT

            COOPER CITY SHERRIF OFFICE-BSO REPORTED 55 MPH WIND GUST.

&&

RIVERA
Special weather statement, Jun 3, 2:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT THU JUN 3 2010

FLZ067-068-032030-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
339 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEAST PALM
BEACH COUNTY FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM
45 T0 55 MPH...UP TO NICKEL-SIZED HAIL...

AT 336 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM NEAR WHISPER WALK...MOVING NORTH AT 10 MPH.

THIS STORM WILL AFFECT...

WHISPER WALK...
MORIKAMI PARK...
BOCA RATON EQUESTRIAN CENTER...
VILLAGES OF ORIOLE...
LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
VILLAGE OF GOLF...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2658 8030 2656 8007 2636 8015 2636 8029
TIME...MOT...LOC 1939Z 197DEG 8KT 2642 8020

BAXTER
Special weather statement, Jun 3, 3:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT THU JUN 3 2010

FLZ066-070-032045-
HENDRY FL-INLAND COLLIER COUNTY FL-
400 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COLLIER AND HENDRY COUNTIES FOR FREQUENT TO EXCESSIVE
LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO NICKEL-SIZED
HAIL...

AT 353 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 9 MILES EAST OF FELDA. THIS STORM WAS NEARLY
STATIONARY.

THIS STORM WILL AFFECT...

  DEVILS GARDEN...
  KERI...
  FELDA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

DOPPLER RADAR HAS INDICATED AROUND 4 INCHES OF RAINFALL HAS FALLEN
FROM THE STORM DURING THE LAST HOUR...AND THERE COULD ALSO BE
STANDING WATER IN LOW LYING AREAS. DRIVERS NEED TO USE CAUTION IN
THE AREA...AND TURN AROUND IF THE ROADWAYS ARE COVER WITH WATER.
TURN AROUND, DO NOT DROWN.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2667 8138 2670 8108 2642 8110 2642 8145
TIME...MOT...LOC 1957Z 135DEG 1KT 2656 8129

BAXTER

The radar

The Miami radar (KAMX), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 3, 3:00 PM EST
Where
Broward County, 3.68 mi WSW of Davie
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
26.046, -80.283

A NWS employee reported a full grown Mahogany tree of more than 30 ft tall down at SW 59th Street in Cooper City.

Hail, Miami-Dade

When
June 3, 3:10 PM EST
Where
Miami-Dade County, 1.26 mi ESE of Miami Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.810, -80.263

A spotter reported quarter-sized hail on the ground near NW 36th Street and 41st Avenue in south Hialeah.

Hail, Miami-Dade

When
June 3, 3:17 PM EST
Where
Miami-Dade County, 1.42 mi WNW of Hialeah
Measured
0.88 in hail
Reported by
Public
Coordinates
25.860, -80.290

Public reported power lines down and nickel sized hail in Hialeah.

Thunderstorm Wind, Miami-Dade

When
June 3, 5:00 PM EST
Where
Miami-Dade County, 1.62 mi NNW of Miami New Tamiami Ar
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.670, -80.444

Large branches and green palm fronds snapped off, along with street flooding in The Hammocks reported by off-duty meteorologist.

Hail, Miami-Dade

When
June 3, 5:00 PM EST
Where
Miami-Dade County, 0.3 mi ENE of Westwood Lakes
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
25.732, -80.376

Media reported one inch hail near Bird Road and SW 112 Avenue.

Hail, Miami-Dade

When
June 3, 5:11 PM EST
Where
Miami-Dade County, 3.09 mi S of Westwood Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.686, -80.389

Spotter reported quarter-sized hail near North Kendall Drive and the Florida Turnpike.

Hail, Miami-Dade

When
June 3, 5:15 PM EST
Where
Miami-Dade County, 3.32 mi NNW of Miami New Tamiami Ar
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
25.697, -80.443

An off-duty NWS meteorologist reported hail slightly larger than a quarter at SW 74th Street and 154th Avenue in West Kendall.

Hail, Miami-Dade

When
June 3, 5:16 PM EST
Where
Miami-Dade County, 2.02 mi S of Westwood Lakes
Measured
1.25 in hail
Reported by
Public
Coordinates
25.701, -80.382

Public estimated quarter-size to slightly larger hail at SW 117th Avenue and Sunset Drive in Kendall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244749, 244751, 244748, 244752, 244753, 244754, 244755, 244756.